Skip Nav

FDA Warning About Black Licorice

Parents, Beware: It's Possible For Your Kids to OVERDOSE on This Halloween Candy

With trick-or-treating in full swing, the Food and Drug Administration has shared a warning about the dangers of black licorice and what could happen if you or your child eat too much of it. While some may argue black licorice is the worst Halloween candy of all time, others clearly feel otherwise, eating enough of the candy to cause irregular heart rhythms.

According to the FDA, black licorice contains high amounts of glycyrrhizin, a sweetening compound in licorice root that, when consumed in large amounts, can cause your potassium levels to drop significantly. This can bring on abnormal heart rhythm, high blood pressure, swelling, and even congestive heart failure. For individuals over the age of 40 (yes, we see you and your stash of Halloween candy), the experts say eating two ounces of black licorice a day for at least two weeks could land you in the hospital with said symptoms.

But don't freak out about that entire bag you devoured 10 years ago; the FDA reports that your potassium levels go back to normal once you stop eating so much of the candy. For now, just put down the licorice sticks and go with treats like Cookies & Screeem M&M's or the rest of this year's drool-worthy new Halloween candy.

ADVERTISEMENT

Watch the black licorice warning video from the FDA below, and if you're really worried about your sweet tooth and its impact on your health, check out the calorie count of some of your favorite Halloween candy here.

Latest Family